Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 201, NWS Denver/Boulder, CO

July 25, 2005Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 25, 2005, 5:44 PM MDT for Sedgwick County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 5:44 PM MDT (23:44 UTC)
Expired
Jul 25, 2005, 6:01 PM MDT
In force
17 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 179 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 252344
SVRBOU
COC115-260030-
/O.NEW.KBOU.SV.W.0201.050725T2344Z-050726T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
544 PM MDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF MARKS BUTTE...OR ABOUT 23 MILES SOUTHWEST OF JULESBURG...
  MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARKS
  BUTTE.

HAIL...INTENSE RAIN...UP TO ONE INCH IN 20 MINUTES...AND STRONG 
DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4089 10265 4075 10266 4075 10247 4088 10248

$$
1 follow-up statement
000 
WWUS55 KBOU 260001
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
602 PM MDT MON JUL 25 2005

COC115-260012-
/O.CAN.KBOU.SV.W.0201.000000T0000Z-050726T0030Z/
SEDGWICK CO-
602 PM MDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4089 10265 4075 10266 4075 10247 4088 10248

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:09 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 25, 3:09 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT MON JUL 25 2005

.SHORT TERM...CURRENT RADAR PICTURES SHOW SCATTERED CONVECTIVE
COVERAGE OVER THE NORTHWESTERN FORECAST AREA.  THERE IS BIT OVER
PARK AND SOUTHERN JEFFERSON COUNTIES TOO.  NOTHING OVER THE PLAINS
RIGHT NOW.  OBSERVATIONS APPEAR TO HAVE THE SURFACE FRONT JUST
GETTING INTO THE NORTHERN BORDER AREA RIGHT NOW.

BOTH MODELS STILL SHOW THE MAIN TROUGH MOVING ACROSS THE FORECAST
AREA ALL DAY TUESDAY.  THE AXIS GETTING INTO THE WESTERN FORECAST
AREA BY LATE AFTERNOON. THERE IS RISING AIR PROGGED FOR US IN THE
SYNOPTIC SCALE ON THE QG VERTICAL VELOCITY GRIDS OVERNIGHT AND MUCH
OF TUESDAY.  BOTH MODELS STILL SHOW PLENTY OF MOISTURE AND DECENT
UPSLOPE TONIGHT AND TUESDAY.  THE UPSLOPE IS PRETTY DEEP...AT LEAST
THROUGH 700 MB.  ETA BUFFER SOUNDINGS SHOW A PRETTY DEEP STATUS
LAYER OVERNIGHT INTO TUESDAY...SHOULD BE NEARLY 5000 FEET THICK.
THERE IS SOME DECENT CAPE AROUND TONIGHT...AND ON TUESDAY ITS
CONFINED TO THE HIGH COUNTY ONLY.  THE QPF GRIDS SHOW GENEROUS
AMOUNTS OF PRECIPITATION OVERNIGHT...LESS ON TUESDAY.  WILL KEEP
POPS GOING PRETTY MUCH AS IS.  TUESDAY ON THE PLAINS WILL BE MOSTLY
A STRATIFORM EVENT...HOWEVER A BIT OF ELEVATED CONVECTION IS
PLAUSIBLE.  FOR TEMPERATURES...THE ETA MOS WHEN CRAZY WITH TUESDAYS
HIGH.  THE GRIDS SHOW TUESDAYS HIGHS FROM 10-13C COOLER ON THE
PLAINS...THATS BOTH MODELS.  WILL ADJUST ACCORDINGLY AND BE
SOMEWHERE BETWEEN THE TWO MOS VALUES.

.LONG TERM...UPPER TROUGH AXIS WILL MOVE ACROSS THE AREA TUESDAY
NIGHT WITH DRYING IN ITS WAKE. DRIER THEN WEDNESDAY THROUGH SATURDAY
WITH THE RIDGE BUILDING. LOW LEVEL EASTERLY FLOW WILL MAINTAIN SOME
LOW LEVEL MOISTURE OVER EASTERN CO...PROBABLY MIXING OUT WITH TIME.
THEN AN EVENTUAL INCREASE IN MOISTURE UNDER THE RIDGE AND WITH THE
RIDGE AXIS SHIFTING EASTWARD AS MOST MODELS SHOW BY SUNDAY. DROPPED
TEMPERATURES A BIT TUESDAY NIGHT AND RAISED THEM A BIT FRIDAY...BUT
NO MAJOR CHANGES.

&&

.BOU...NONE.

&&

KOOPMEINERS/GIMMESTAD
Hazardous weather outlook, Jul 25, 11:07 AM MDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT MON JUL 25 2005

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FRONT IS PUSHING SOUTHWARD ACROSS THE FORECAST AREA LATE THIS
MORNING.  DEW POINTS ARE PRETTY HIGH AND THERE IS PLENTY OF MID AND
UPPER LEVEL MOISTURE AROUND.  SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE MOUNTAINS BY 1 PM.  SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP OUT ON THE PLAINS BY 2:30 PM.  A FEW OF THE STORMS MAY
PRODUCE LARGE HAIL OUT ON THE PLAINS.  WITH ALL THE AVAILABLE
MOISTURE AROUND...THE MAIN THREAT ACROSS MOST OF THE FORECAST AREA
WILL BE HEAVY RAINS CREATING A FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COOLER WEATHER WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED ON TUESDAY. A RIDGE WILL REBUILD OVER THE ROCKIES FOR WARM
AND DRY WEATHER LATE IN THE WEEK WITH ONLY ISOLATED MOUNTAIN
THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/GIMMESTAD

In the hours before

Local storm report, Jul 25, 5:30 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             CROOK                   40.86N 102.80W
07/25/2005  0.75 INCH        LOGAN              CO   PUBLIC

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:43 PM MDTTornado WarningBOULarimer25 min
Jul 25, 4:57 PM MDTTornado WarningBOUMorgan48 min
Jul 25, 5:24 PM MDTSevere Thunderstorm WarningBOULogan23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.